Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2022, 3:53 PM EDT for Cheboygan County, Montmorency County, Presque Isle County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2022, 3:53 PM EDT (19:53 UTC)
- Expired
- May 20, 2022, 4:43 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Cheboygan County, MI, Montmorency County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:15 PM EDT | HAIL 1.5 | 4 N Clear Lake State Pa, MI | FACEBOOK PHOTO OF 1.50 INCH HAIL AT TOMAHAWK CREEK FLOODING. TIME ESTIMATED ON RADAR. |
| May 20, 4:38 PM EDT | HAIL 2 | Hawks, MI | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
000
WUUS53 KAPX 201953
SVRAPX
MIC031-119-141-202100-
/O.NEW.KAPX.SV.W.0016.220520T1953Z-220520T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
353 PM EDT Fri May 20 2022
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheboygan County in northern Michigan...
Southwestern Presque Isle County in northern Michigan...
Northern Montmorency County in northern Michigan...
* Until 500 PM EDT.
* At 353 PM EDT, a severe thunderstorm was located near Elmira, or
near Gaylord, moving east at 55 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Briley Township, Tomahawk Creek Flooding, Canada Creek Ranch,
Allis Township, Bisma Township, Hawks and Royston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4499 8437 4520 8437 4520 8438 4529 8439
4540 8389 4520 8387 4520 8388 4504 8388
TIME...MOT...LOC 1953Z 252DEG 49KT 4506 8477
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
GILLEN2 follow-up statements
516
WWUS53 KAPX 202025
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
425 PM EDT Fri May 20 2022
MIC031-202035-
/O.CAN.KAPX.SV.W.0016.000000T0000Z-220520T2100Z/
Cheboygan MI-
425 PM EDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEBOYGAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Michigan.
LAT...LON 4513 8414 4522 8415 4533 8416 4540 8389
4520 8387 4520 8388 4516 8388
TIME...MOT...LOC 2025Z 252DEG 49KT 4520 8418
$$
MIC119-141-202100-
/O.CON.KAPX.SV.W.0016.000000T0000Z-220520T2100Z/
Presque Isle MI-Montmorency MI-
425 PM EDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN PRESQUE ISLE AND NORTHEASTERN MONTMORENCY
COUNTIES...
At 425 PM EDT, a severe thunderstorm was located over Tomahawk Creek
Flooding, or 11 miles south of Onaway, moving east at 55 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Millersburg, Hawks and Bisma Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4513 8414 4522 8415 4533 8416 4540 8389
4520 8387 4520 8388 4516 8388
TIME...MOT...LOC 2025Z 252DEG 49KT 4520 8418
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
GILLEN071
WWUS53 KAPX 202043
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
443 PM EDT Fri May 20 2022
MIC119-141-202052-
/O.CAN.KAPX.SV.W.0016.000000T0000Z-220520T2100Z/
Presque Isle MI-Montmorency MI-
443 PM EDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PRESQUE ISLE AND
NORTHEASTERN MONTMORENCY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Michigan.
LAT...LON 4513 8414 4522 8415 4533 8416 4540 8389
4520 8387 4520 8388 4516 8388
TIME...MOT...LOC 2040Z 252DEG 49KT 4527 8386
$$
CornishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:39 PM EDT, 14 minutes earlier.
Area forecast discussion, May 20, 3:39 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 339 PM EDT Fri May 20 2022 .NEAR TERM...(Through Tonight) Issued at 339 PM EDT Fri May 20 2022 ...Thunderstorms...a few severe...thru early evening... High Impact Weather Potential...Slight risk of severe thunderstorms through early evening...with damaging winds...large hail and isold tornadoes the primary severe wx threats. Cold front now extends north to south thru the length of Lake Michigan this afternoon attached to low pressure centered over and just north of Lake Superior. Solid line of strong to severe storms continues to fire along and ahead of the front...impacting much of our central and western CWA attm. Plenty of shear (40 kt 0-3 km shear) and instability (3000 J/kg and LI's around -7) to aid in thunderstorm growth and organization...with increasing low level moisture (surface dwpts in the 60s) as well. Severe Thunderstorm Watch is ongoing (in effect until 7 pm) for much of CWA. Additional showers and non-severe storms are developing behind the front and the resulting main convective line with area of lingering modest instability and deep moisture. Cold front and main convective line will continue to march eastward thru the rest of our CWA thru early evening...with lingering weaker convection following behind during the remainder of the evening. Severe threat will continue until front is thru...with shear values rapidly diminish in its wake. POPs and chances of thunder will steadily diminish by late evening and overnight. Made some modification to POPs to better match latest observed and near term model trends...and of course to add the potential for damaging winds and large hail for areas within the Watch. Cooler temps will begin to drop into our region as CAA commences. Overnight lows will range from the lower 40s in Eastern Upper Michigan to the mid 50s near Saginaw Bay. && .SHORT TERM...(Saturday through Monday) Issued at 339 PM EDT Fri May 20 2022 ...Cooler with Additional Rain Chances then Frost Likely... High Impact Weather Potential...Frost likely Sunday night. It still looks like the cold front moving through the region this afternoon and evening gets hung up just to our south Saturday into Saturday night with an area of low pressure moving up along it. This system will likely spread showers into the region Saturday afternoon into Saturday night. High pressure then builds in during the day Sunday which should diminish lingering cloud cover. Mostly clear skies and diminishing winds Sunday night will set the stage for excellent radiational cooling conditions. The normally colder low lying spots will have a good shot at frost formation early Sunday morning. High pressure holds on through Monday yielding abundant sunshine but with continued fairly cool temperatures. Cooler through the period. Highs Saturday ranging from the mid 50s north to the mid 60s south and only the low 50s to the low 60s Sunday then the upper 50s and low 60s Monday. Lows in the upper 30s to mid 40s Saturday night and the upper 20s and 30s Sunday night. && .LONG TERM...(Monday night through Friday) Issued at 339 PM EDT Fri May 20 2022 ...Seasonably Cool with More Rain Chances... High Impact Weather Potential...Frost possible Sunday and Monday nights. High pressure begins to move off to our east Monday night leading to increasing mid and high cloudiness. This may limit frost potential but still can't rule out some, especially across eastern counties. Extended models are then developing a broad and deepening upper level trough which digs southward across the region through the remainder of the long term. Low pressure systems likely moving through the trough will bring chances for showers from later Tuesday possibly all the way into Friday. Temperatures still look like they will slowly moderate next week but likely remain just short of late May averages (the prospect of warmer temperatures is increasing for Memorial Day weekend though which would be nice). && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 121 PM EDT Fri May 20 2022 A cold front will sweep thru Northern Lower Michigan this afternoon and evening...generating showers and thunderstorms across our entire area during this time. MBL will continue to experience prevailing MVFR cigs thanks to ample but shallow low level moisture streaming in off of cold Lake Michigan. Rest of our TAF sites will see VFR conditions drop to MVFR and possibly IFR as showers and thunderstorms develop and move thru our are thru this evening. Precip will end as we head into the overnight hours. Surface winds will shift from the SW at 15 to 25 kts with higher gusts to the NW at around 10 kts behind the cold front. && .MARINE... Issued at 339 PM EDT Fri May 20 2022 Winds and waves will continue to reach SCA criteria into this evening across portions of our Lake Huron nearshore area as a cold front sweeps thru our region. Showers and storms will continue to impact our nearshore areas thru this evening...with a few severe storms still possible producing damaging winds and large hail. Showers and a few non-severe thunderstorms are expect Saturday into Saturday night as cooler air continues to advect into Northern Michigan. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LHZ348-349. LM...NONE. LS...NONE. && NEAR TERM...MLR SHORT TERM...AJS LONG TERM...AJS AVIATION...MLR MARINE...MLR
Hazardous weather outlook, May 20, 3:12 AM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 312 AM EDT Fri May 20 2022 MIZ016>018-020>036-041-042-086>088-095>099-211200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 312 AM EDT Fri May 20 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are expected across all of northern Michigan through this evening. Some of these storms may become severe this afternoon and early this evening, especially across northern lower Michigan. The main hazards will be severe wind gusts in excess of 60 mph and large hail. In addition, the chance for a tornado cannot be ruled out. Heavy rain is also possible, especially where thunderstorms are more persistent. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few additional thunderstorms are possible across portions of northern lower Michigan later Saturday afternoon into Saturday night. These storms are not expected to be severe. Frost is possible both Sunday and Monday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 312 AM EDT Fri May 20 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are expected across all of the nearshore waters surrounding northern Michigan through this evening. Some of these storms may become severe this afternoon into early this evening. Main hazardous will be severe wind gusts in excess of 60 mph and large hail. In addition, the chance for a waterspout cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few additional thunderstorms are possible across portions of northern lower Michigan later Saturday afternoon into Saturday night. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 20, 11:51 AM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1151 AM EDT Fri May 20 2022
MIZ086>088-095>098-201645-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Beaver Island and surrounding islands MI-
Central Chippewa MI-
1151 AM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of Chippewa and eastern
Mackinac Counties through 1245 PM EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lower Tahquamenon Falls State Park to near
Saint James On Beaver Island. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Paradise around 1155 AM EDT.
Brevort around 1210 PM EDT.
Other locations in the path of these storms include Moran,
Allenville, East Lake, Rudyard, Kinross, Pickford, Dafter, Barbeau,
Donaldson, Kelden and Munuscong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4665 8498 4649 8481 4653 8465 4645 8447
4653 8412 4593 8394 4592 8467 4585 8454
4582 8437 4575 8531 4567 8549 4585 8539
4577 8513 4582 8481 4598 8505 4604 8538
4625 8524 4668 8518 4676 8491
TIME...MOT...LOC 1550Z 235DEG 62KT 4664 8516 4577 8543
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MLRLocal storm report, May 20, 3:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG BELLAIRE 44.98N 85.21W
05/20/2022 ANTRIM MI PUBLIC
REPORTS OF TREES AND WIRES DOWN IN BELLAIRE.
TIME ESTIMATED FROM RADAR.
&&
HADLocal storm report, May 20, 3:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
341 PM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND DMG CENTRAL LAKE 45.07N 85.26W
05/20/2022 ANTRIM MI PUBLIC
SCANNER REPORTS CREWS ARE ON THE SCENE OF A
TREE BLOCKING A ROADWAY NEAR CENTRAL LAKE.
TIME ESTIMATED BY RADAR.
&&
HADLocal storm report, May 20, 3:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
348 PM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG 4 SSW ELMIRA 45.01N 84.87W
05/20/2022 ANTRIM MI PUBLIC
SCANNER REPORTS TREES DOWN ON PATERSON ROAD
NEAR ALBA HWY. POSSIBLE TORNADO. TIME
ESTIMATED BY RADAR.
&&
HADLocal storm report, May 20, 3:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TORNADO 2 W GAYLORD 45.03N 84.70W
05/20/2022 OTSEGO MI NWS EMPLOYEE
TORNADO SPOTTED BY NWS EMPLOYEE NEAR THE
INTERSECTION OF M-32 AND MURNER ROAD.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:22 AM EDT | Special Weather Statement | APX | Cheboygan | 23 min |
| May 20, 11:51 AM EDT | Special Weather Statement | APX | Chippewa | 54 min |
| May 20, 12:22 PM EDT | Special Marine Warning | APX | 53 min | |
| May 20, 1:53 PM EDT | Special Marine Warning | APX | 52 min | |
| May 20, 2:11 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 49 min |
| May 20, 2:24 PM EDT | Special Marine Warning | APX | 50 min | |
| May 20, 2:34 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 26 min |
| May 20, 2:46 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Grand Traverse, Kalkaska | 44 min |
| May 20, 2:47 PM EDT | Special Marine Warning | APX | 58 min | |
| May 20, 2:52 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Mackinac | 53 min |
| May 20, 3:24 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Montmorency, Otsego | 55 min |
| May 20, 3:28 PM EDT | Special Marine Warning | APX | 42 min | |
| May 20, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 53 min |
| May 20, 3:38 PM EDT | Tornado Warning | APX | Antrim, Otsego | 22 min |
| May 20, 3:55 PM EDT | Tornado Warning | APX | Montmorency, Otsego | 24 min |
| May 20, 4:21 PM EDT | Special Marine Warning | APX | 24 min | |
| May 20, 4:24 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 38 min |
| May 20, 4:26 PM EDT | Special Marine Warning | APX | 67 min | |
| May 20, 4:36 PM EDT | Tornado Warning | APX | Presque Isle | 24 min |
| May 20, 5:12 PM EDT | Special Marine Warning | APX | 93 min | |
| May 20, 5:37 PM EDT | Special Marine Warning | APX | 38 min | |
| May 20, 5:49 PM EDT | Special Marine Warning | APX | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.